satisfaction 100% Guaranteed
Free Shipping on U.S. Orders over $25
0
×

Registration

Profile Information

Login

or login

First name is required!
Last name is required!
First name is not valid!
Last name is not valid!
This is not an email address!
Email address is required!
This email is already registered!
Password is required!
Enter a valid password!
Please enter 6 or more characters!
Please enter 16 or less characters!
Passwords are not same!
Terms and Conditions are required!
Email or Password is wrong!

Caring for Your Skin During Chemotherapy

Lindi Skin worked with Dr. Mario Lacouture, MD, a dermatologist at Memorial Sloan-Kettering Cancer Center, on our clinical study evaluating skincare management in cancer patients. The results of the study in which Lindi Skin test articles were provided, showed that there was a significant improvement in the skin-related side effects that may include skin toxicity as manifested by dry skin, hand-foot skin reaction, and skin rash (dermatitis.)  

We have included below some additional information from Dr. Lacouture on how to care for your skin during chemotherapy...

Dr. Mario Lacouture, MD Dr. Mario Lacouture, MD

Treating cancer with chemotherapy kills cancer cells, but unfortunately, many patients also have unwanted side effects, such as hair loss, dry skin, and brittle nails.

Watching your hair fall out can be especially distressing. “Generally, how we look is really important to most all of us. The thought of losing hair can be especially devastating to some people,” says Terri Ades, DNP, FNP-BC, AOCN, director of cancer information for the American Cancer Society.

But cancer patients have many ways to cope with such changes from cutting their hair short to moisturizing their skin regularly.

“It is important for people to know that there are many things that they can do to prevent these side effects,” says Mario Lacouture, MD, a dermatologist at Memorial Sloan-Kettering Cancer Center who focuses on treating cancer therapy’s side effects to the skin, hair and nails.

Skin Care During Chemotherapy

Chemotherapy often causes dry, irritated skin. Rather than waiting to deal with symptoms after treatment starts, patients can take steps to minimize skin problems about one week before beginning chemo. Then, they can continue the regimen during treatment.

“There are many things that you can do to prevent that dry skin,” says Lacouture. “People tend to think of dry skin as just a cosmetic problem, but ... dry skin can get so severely dry that it becomes inflamed and more susceptible to infections.”

Lacouture’s offers these tips to prevent skin problems during chemotherapy:

  • Avoid long, hot showers or baths.
  • Use gentle, fragrance-free soaps and laundry detergent.
  • Use moisturizers, preferably creams or ointments rather than lotions because the thicker consistency is better at preventing skin dehydration. Apply the cream or ointment within 15 minutes of showering. Reapply moisturizer at night, and moisturize your hands every time after you wash them.

Some chemotherapy drugs make skin more susceptible to sunburn. Use a sunscreen with at least an SPF 30, and make sure that it protects against both UVA and UVB rays. Protection against UVA requires ingredients such as zinc oxide, titanium dioxide, or avobenzone.

Chemotherapy patients don’t need to avoid the sun. Just be smart about sun exposure. Use a broad-brimmed hat, sun-protective clothing, and an SPF of 30 reapplied every two hours if you’re outside, more if you are swimming or sweating.

Itching is also common and can stem from multiple causes: the chemotherapy drug, a patient’s naturally dry skin (particularly in people over 50), or as a symptom of the cancer itself.

While many patients aim for itch relief with over-the-counter hydrocortisone creams, they’re often too weak to be effective, says Lacouture. Instead, doctors can treat itching with steroids or anesthetic medications applied to the skin. If itching interferes with sleep, oral medications might work.  

Skin can also go through color changes during chemotherapy, particularly with breast or colon cancer treatment. Sometimes, the hands or face are affected, which can make a patient feel self-conscious. If this happens there are bleaching creams and exfoliants containing salicylic acid that can be tried, Lacouture says. According to Ades, newer chemo drugs can also cause rashes. 

Check with your doctor but, as long as there are no open sores on your skin, swimming is fine for chemo patients, Lacouture says. However, hot tubs aren’t a good idea. They can cause more blood flow to the skin, which can lead to greater blood flow to areas of inflammation. “There’s no study that a hot tub will make it worse, but we tend to err on the cautious side,” he says.

 

 

Leave a Reply
  •  
My Cart

You have no items in your shopping cart.